Nicotine overdose, or nicotine poisoning, is a certain type of toxicity that’s related to the excessive consumption of tobacco or other products containing nicotine. There are several unpleasant symptoms, ranging from dizziness to nausea, that can affect someone during a nicotine overdose.
It’s not a terribly common problem, but it’s happening more and more often and it’s certainly worth being aware of. Because of the huge number of new products containing nicotine and different methods of consuming, more people have experienced nicotine poisoning in recent years than ever before.
In this article we’re going to outline the symptoms of a nicotine overdose and tell you the best way to prevent yourself from experiencing nicotine toxicity.
About Nicotine Toxicity
Nicotine is a substance that’s found naturally in tobacco. However, nowadays, concentrated forms of nicotine are available. One of the most popular forms of consuming nicotine consumption involves vaporizing a liquid form of nicotine, known as vape juice or e-juice. Other popular forms of nicotine consumption include snuff, which is snorted, nicotine gum, and chewing tobacco.
Younger people are generally more affected by nicotine than older people and are thus more susceptible to nicotine overdose. However, the problem can affect anyone.
Symptoms of Nicotine Toxicity
Since nicotine is a powerful psycho-stimulant, it mainly affects the heart and the nervous system. There are several symptoms related to excessive nicotine consumption, including:
- Increased blood pressure
- Excessive heart rate
- Decreased appetite
- Changes to sight and hearing
These symptoms can occur one by one or in combination with each other. The severity of the symptoms generally varies based on the amount of nicotine consumed.
How Much Nicotine Puts Me at Risk?
The amount of nicotine that you consume is what will determine how likely you are to overdose. The Archives of Toxicology point out that as little as 30 milligrams of nicotine can be fatal to a grown person.
Nicotine fatalities are quite rare. However, as little as 2 milligrams of nicotine can cause an overdose in someone who has not developed a tolerance to the substance.
Cigarettes are less likely to cause nicotine overdoses because you would have to smoke quite a few in a short amount of time to cause a serious problem. However, using liquid nicotine vaporizers and smokeless tobacco products, like chewing tobacco or snuff, put you at higher risk because it’s much easier to consume dangerous amounts of nicotine.
Managing a Nicotine Overdose
Depending on how much nicotine was consumed and how it was consumed, treatments may vary. Serious nicotine toxicity can result in hospitalization.
In many cases, activated charcoal is given to people who experience nicotine overdoses. The charcoal will bind with the nicotine in the body and will help to absorb it before it’s absorbed into the bloodstream. This can prevent the overdose from becoming even more serious.
If someone has stopped breathing, a doctor may assist them by providing a ventilator. There are also various medications that can reverse the effects of nicotine once it’s already been absorbed.
In many cases, mild nicotine overdoses are short-lasting and can be managed by simply lying down and avoiding exerting yourself.
Nicotine is a widely available substance that is used by many people. However, in no way does this mean that the substance is safe. Nicotine overdoses and nicotine toxicity are a real problem that can affect anyone.
If you or a loved one experience a nicotine overdose, it’s important to seek medical treatment. Hopefully this information helps to ensure your safety when using nicotine products.